Hail, Jackson
- When
- July 4, 5:30 PM MST to 5:45 PM MST
- Where
- Jackson County, 11.79 mi ENE of Long Valley
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.529, -101.275
A supercell thunderstorm developed over eastern Jackson County and moved south-southeastward across Bennett County. The storm produced large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over eastern Jackson County and moved south-southeastward across Bennett County. The storm produced large hail and gusty winds. Four inches of rain fell in less than two hours northeast of Martin, causing flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:10 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 510 PM MDT SAT JUL 4 2015 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 212 PM MDT SAT JUL 4 2015 20Z SURFACE ANALYSIS HAS A 1003MB SURFACE LOW OVER EASTERN MONTANA WITH AN ASSOCIATED COLD FRONT TRAILING ACROSS NORTHEASTERN AND CENTRAL MONTANA...LEAVING US IN THE WARM SECTOR. SPC MESOANALYSIS SHOWS QUITE AN UNSTABLE AIR MASS OVER THE UNR CWA...WITH MLCAPE BETWEEN 2500-3500J/KG AND NO CIN. DESPITE THE LACK OF CIN OVER THE REGION...SATELLITE REVEALS MAINLY CLEAR SKIES...WITH ONLY AN AGITATED CU FIELD OVER THE BLACK HILLS WHERE STORMS HAVE STRUGGLED TO FIRE OFF SO FAR. CURRENT THINKING IS THAT AN ISOLATED STORM OR TWO COULD FIRE OFF THE BLACK HILLS LATER THIS AFTERNOON...AND THEN ISOLATED TO WIDELY SCATTERED STORMS FIRING OFF THE SURFACE TROUGH IN CENTRAL SOUTH DAKOTA BETWEEN 21Z-00Z. THE CAPE AND SHEAR PARAMETERS SUPPORT SEVERE STORMS ACROSS THE AREA...SO ANYTHING THAT DOES FIRE OFF DOES HAVE THE POTENTIAL TO BECOME SEVERE. STORMS SHOULD DIE DOWN THIS EVENING AFTER THE SUN SETS JUST IN TIME FOR THE FIREWORKS...WITH THE EXCEPTION OF STORMS THAT FIRE OFF IN CENTRAL SOUTH DAKOTA WHERE THE LLJ WILL INCREASE IN STRENGTH AND KEEP STORMS GOING MOST OF THE NIGHT. BY SUNDAY MORNING...THE COLD FRONT IN MONTANA SHOULD BEGIN TO APPROACH NORTHWEST PORTIONS OF THE CWA. LATEST NWP GUIDANCE HAS SLOWED DOWN THE COLD FRONT A BIT...WHICH COULD RESULT IN A MORE STORMIER SOLUTION FOR THE CWA AS THE FRONT WILL BE PASSING THROUGH DURING PEAK HEATING ACROSS WESTERN SOUTH DAKOTA. SHEAR AND INSTABILITY PARAMETERS WILL SUPPORT SEVERE STORMS...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 212 PM MDT SAT JUL 4 2015 THE SYSTEM LATE IN THE WEEKEND WILL EXIT THE AREA BY MON MORNING...WITH MAINLY DRY WEATHER EXPECTED INTO AT LEAST EARLY TUESDAY. FLOW ALOFT WILL BECOME MORE ZONAL BY MIDWEEK...WITH INCREASING CHANCES FOR SHOWERS AND STORMS LATER TUESDAY THROUGH WEDNESDAY. COULD SEE A FEW STRONG TO SEVERE STORMS LATE TUESDAY INTO TUESDAY EVENING. LOOKING TOWARD THE LATTER PART OF THE WEEK...A TROF IS STILL FORECAST TO DEVELOP ALONG THE WEST COAST...WITH HIGH PRESSURE EXPANDING OVER THE SOUTHERN PLAINS. FLOW ALOFT OVER THE NORTHERN PLAINS WILL EVENTUALLY BECOMING SOUTHWESTERLY. WEAK DISTURBANCES IN THE FLOW COULD BRING AT LEAST LOW POPS TO PORTIONS OF THE AREA EACH DAY INTO THE WEEKEND. TEMPERATURES WILL BE BELOW AVERAGE EARLY IN THE WEEK...RISING TO ABOVE AVERAGE NEXT FRIDAY AND SATURDAY AS THE RIDGE BUILDS TO THE SOUTH. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 501 PM MDT SAT JUL 4 2015 ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EVENING...MAINLY OVER SOUTH CENTRAL SD. LOCAL AND BRIEF MVFR CONDITIONS ARE POSSIBLE WITH ANY HEAVIER STORMS. OTHERWISE...VFR CONDS EXPECTED MOST LOCATIONS. A STRONG UPPER LEVEL TROUGH WILL PUSH INTO THE REGION SUNDAY...WITH SCT SHRA AND TS EXPECTED BY AFTERNOON. SHRA ARE EXPECTED TO BECOME MORE OVER NE WY LATE SUNDAY AFTERNOON...WITH MVFR CONDS LIKELY THERE. STRONG NW WINDS CAN BE EXPECTED BEHIND A COLD FRONT SUN AFTERNOON...ESP OVER NE WY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...MCKEMY LONG TERM...26 AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 720 AM MDT SAT JUL 4 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 720 AM MDT SAT JUL 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY THIS AFTERNOON AND EARLY THIS EVENING OVER FAR SOUTHWEST INTO CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EARLY THIS EVENING OVER PORTIONS OF WESTERN AND CENTRAL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS POSSIBLE WITH ANY SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL BRING VERY GOOD CHANCES FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA SUNDAY AND SUNDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LARGE HAIL AND DAMAGING WINDS SUNDAY AFTERNOON AND EVENING EAST OF A LINE FROM OELRICHS TO DUPREE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 456 PM MDT SAT JUL 4 2015 SDZ043-046-042315- MELLETTE SD-JACKSON SD- 456 PM MDT SAT JUL 4 2015 ...STRONG THUNDERSTORM OVER EAST CENTRAL JACKSON AND WEST CENTRAL MELLETTE COUNTIES... AT 454 PM MDT /554 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELVIDERE...OR 12 MILES EAST OF KADOKA...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HIGHWAY 63 SOUTH OF BELVIDERE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4365 10134 4383 10136 4384 10117 4364 10116 TIME...MOT...LOC 2254Z 265DEG 15KT 4376 10127 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 546 PM MDT SAT JUL 4 2015 SDZ043-046-050015- MELLETTE SD-JACKSON SD- 546 PM MDT SAT JUL 4 2015 ...STRONG THUNDERSTORMS OVER EAST CENTRAL JACKSON AND WEST CENTRAL MELLETTE COUNTIES... AT 543 PM MDT /643 PM CDT/...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 7 MILES SOUTH OF BELVIDERE...OR 16 MILES SOUTHEAST OF KADOKA...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. THIS STORM CLUSTER WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL JACKSON AND WEST CENTRAL MELLETTE COUNTIES SOUTH OF BELVIDERE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4357 10149 4383 10128 4378 10106 4355 10124 TIME...MOT...LOC 2343Z 281DEG 7KT 4373 10121 JC
The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Flash flooding washed out several fences and water covered a driveway about three miles east of Martin.
The spotter reported wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591038, 591041, 591040, 591042, 591043, 591045, 592255, 591048.